Alert archive / Texas / Red Flag Warnings in 2012
Red Flag Warning 1, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this red flag warning at Jan 12, 2012, 7:03 AM CST for 23 counties in Texas. It took effect at Feb 24, 2012, 6:00 AM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2012, 7:03 AM CST (13:03 UTC)
- In effect from
- Feb 24, 2012, 6:00 AM CST
- Expired
- Feb 24, 2012, 6:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Houston/Galveston, TX
All 23 counties
Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -175 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
861 WWUS84 KHGX 121303 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 703 AM CST THU JAN 12 2012 ...A RED FLAG WARNING IS IN EFFECT TODAY... .STRONG NORTH TO NORTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS TO 30 TO 35 MPH THIS MORNING WILL BE GRADUALLY DIMINISHING DURING THE AFTERNOON. MODERATE RECOVERY THIS MORNING AFTER YESTERDAYS DRYING WILL BE FOLLOWED BY RH VALUES FALLING TO 20 TO 25 PERCENT THIS AFTERNOON. THE AREA UNDER THE RED FLAG WARNING ONLY RECEIVED ONE QUARTER TO ONE INCH OF RAIN ON MONDAY. TXZ163-164-176>179-198>200-210>214-226-227-235>238-121415- /O.CAN.KHGX.FW.A.0001.120112T1400Z-120113T0000Z/ AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-GRIMES- HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-POLK- SAN JACINTO-TRINITY-WALKER-WALLER-WHARTON- 703 AM CST THU JAN 12 2012 ...FIRE WEATHER WATCH HAS BEEN CANCELLED... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELLED THE FIRE WEATHER WATCH. ELEVATED FIRE WEATHER CONDITIONS WILL PREVAIL ACROSS THE REGION PRIMARILY FOR THE STRONG NORTH WINDS AND RELATIVE HUMIDITY OF 24 TO 30 PERCENT THIS AFTERNOON THOUGH THE FUELS WILL BE FAIRLY MOIST. $$ TXZ195>197-130000- /O.UPG.KHGX.FW.A.0001.120112T1400Z-120113T0000Z/ /O.NEW.KHGX.FW.W.0001.120112T1400Z-120113T0000Z/ BRAZOS-BURLESON-WASHINGTON- 703 AM CST THU JAN 12 2012 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR DRY AND BREEZY CONDITIONS OVER THE NORTHWEST PORTIONS OF SOUTHEAST TEXAS.... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WIND...NORTH TO NORTHWEST WINDS 25 TO 30 MPH WITH GUSTS NEAR 35 MPH THIS MORNING WILL GRADUALLY WEAKEN THIS AFTERNOON TO AROUND 15 MPH WITH GUSTS TO AROUND 20 MPH BY LATE AFTERNOON. * HUMIDITY...YESTERDAYS WARM AND DRY CONDITIONS WITH ONLY MODERATE RECOVERY THIS MORNING WILL BE FOLLOWED BY THE RELATIVE HUMIDITY FALLING TO 20 TO 25 PERCENT LATE MORNING AND CONTINUING THROUGH 6 PM. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
3 follow-up statements
440 WWUS84 KHGX 232139 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 339 PM CST THU FEB 23 2012 ...RED FLAG WARNING IN EFFECT FOR ALL OF SOUTHEAST TEXAS ON FRIDAY... .A COLD FRONT WILL MOVE THROUGH SOUTHEAST TEXAS EARLY FRIDAY MORNING BRINGING STRONG NORTHERLY WINDS AND DRIER AIR TO THE REGION. TXZ163-164-176>179-195>200-210>214-226-227-235>238-240545- /O.NEW.KHGX.FW.W.0001.120224T1200Z-120225T0000Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 339 PM CST THU FEB 23 2012 ...RED FLAG WARNING IN EFFECT FROM 6 AM TO 6 PM CST FRIDAY FOR STRONG WINDS AND LOW RH VALUES FOR ALL OF SOUTHEAST TEXAS... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM CST FRIDAY. * AFFECTED COUNTIES... HOUSTON...TRINITY...MADISON...WALKER... SAN JACINTO...POLK...BURLESON...BRAZOS...WASHINGTON... GRIMES...MONTGOMERY...LIBERTY...COLORADO...AUSTIN...WALLER... HARRIS...CHAMBERS...WHARTON...FORT BEND...JACKSON... MATAGORDA...BRAZORIA...GALVESTON. * WIND...SUSTAINED 2O TO 25 MPH WITH GUSTS TO 3O MPH. * HUMIDITY...MINIMUM RH VALUES OF 5 TO 25 PERCENT * THUNDERSTORMS...NONE EXPECTED * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
329 WWUS84 KHGX 240437 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1037 PM CST THU FEB 23 2012 ...RED FLAG WARNING IN EFFECT FOR ALL OF SOUTHEAST TEXAS ON FRIDAY... .A COLD FRONT WILL MOVE THROUGH SOUTHEAST TEXAS TONIGHT THROUGH EARLY FRIDAY MORNING BRINGING STRONG NORTHERLY WINDS AND DRIER AIR TO THE REGION. TXZ163-164-176>179-195>200-210>214-226-227-235>238-250000- /O.CON.KHGX.FW.W.0001.120224T1200Z-120225T0000Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 1037 PM CST THU FEB 23 2012 ...RED FLAG WARNING REMAINS IN EFFECT FROM 6 AM TO 6 PM CST FRIDAY FOR STRONG WINDS AND LOW RH VALUES FOR ALL OF SOUTHEAST TEXAS... * AFFECTED COUNTIES... HOUSTON...TRINITY...MADISON...WALKER... SAN JACINTO...POLK...BURLESON...BRAZOS...WASHINGTON... GRIMES... MONTGOMERY...LIBERTY...COLORADO...AUSTIN...WALLER... HARRIS... CHAMBERS...WHARTON...FORT BEND...JACKSON... MATAGORDA... BRAZORIA...GALVESTON. * WIND...SUSTAINED 2O TO 25 MPH WITH GUSTS TO 3O MPH. * HUMIDITY...MINIMUM RH VALUES OF 5 TO 25 PERCENT * THUNDERSTORMS...NONE EXPECTED * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
613 WWUS84 KHGX 241046 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 446 AM CST FRI FEB 24 2012 ...RED FLAG WARNING IN EFFECT FOR ALL OF SOUTHEAST TEXAS ON FRIDAY... .A COLD FRONT WILL MOVE THROUGH SOUTHEAST TEXAS TONIGHT THROUGH EARLY FRIDAY MORNING BRINGING STRONG NORTHERLY WINDS AND DRIER AIR TO THE REGION. TXZ163-164-177>179-241200- /O.CAN.KHGX.FW.W.0001.120224T1200Z-120225T0000Z/ HOUSTON-POLK-SAN JACINTO-TRINITY-WALKER- 446 AM CST FRI FEB 24 2012 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELLED THE RED FLAG WARNING. ALTHOUGH WINDS WILL PRESENT ELEVATED FIRE WEATHER CONDITIONS THIS MORNING...WET FUELS AND A MORE MOIST THAN EXPECTED AIR MASS WILL KEEP CONDITIONS OUTSIDE RED FLAG CRITERIA. THE WINDS WILL DROP TO BELOW 15 MPH BY MID AFTERNOON ABOUT THE TIME THE RELATIVE HUMIDITY VALUES DROP TO AROUND 25 PERCENT. $$ TXZ176-195>200-210>214-226-227-235>238-241900- /O.CON.KHGX.FW.W.0001.120224T1200Z-120225T0000Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-WALLER-WASHINGTON-WHARTON- 446 AM CST FRI FEB 24 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES FOR LOCATIONS ALONG AND WEST OF A LINE FROM MADISONVILLE TO CLEVELAND.... * AFFECTED COUNTIES... MADISON...BURLESON...BRAZOS... WASHINGTON...GRIMES...MONTGOMERY...LIBERTY...COLORADO... AUSTIN...WALLER...HARRIS...CHAMBERS...WHARTON...FORT BEND... JACKSON...MATAGORDA...BRAZORIA...GALVESTON. * WIND...SUSTAINED 2O TO 25 MPH WITH GUSTS TO 3O MPH. * HUMIDITY...MINIMUM RH VALUES OF 25 TO 30 PERCENT * THUNDERSTORMS...NONE EXPECTED * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Jan 12, 4:21 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Jan 12, 4:21 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
421 AM CST THU JAN 12 2012
.DISCUSSION...
COLD FRONT FINALLY MAKING ITS WAY ACROSS SE TX THIS MORNING WITH
SOME VERY GUSTY WINDS HERALDING ITS ARRIVAL. THE MAIN ISSUES FOR
TODAY WILL BE A WIND ADVISORY (FOR THE SSWRN COUNTIES) AND A RED
FLAG WARNING (FOR THE FAR NWRN COUNTIES). HIGH PRESSURE BUILDING
DOWN FROM THE NRN PLAINS WILL HELP TO MAKE FOR A VERY COLD NIGHT
TONIGHT/EARLY FRI MORNING. ATTM ESTIMATING HRS OF FREEZING/BELOW
FREEZING TEMPS FOR MOST INLAND AREAS TO RANGE FROM 9-12HRS.
THE PROGS OF A SLOW EWD MOVEMENT OF THE SFC HIGH SHOULD KEEP THE
ONSHORE WINDS OUT OF THE AREA UNTIL LATE SAT BUT THE RETURN FLOW
(AND ASSOCIATED MOISTURE) IS ALSO PROGGED TO BE ROBUST. THIS EV-
OLVING PATTERN COMBINED WITH AN INCREASINGLY SWLY FLOW ALOFT AND
INCREASINGLY ACTIVE SRN JET STREAM TO ACCOUNT FOR THE RE-INTROD-
UCTION OF POPS STARTING LATE SUN. CHC POPS MON/EARLY TUES AS THE
NEXT COLD FRONT APPROACHES/MOVES THROUGH THE AREA. 41
&&
.MARINE...
SCA...NORTH WINDS INCREASING TO 25 KNOTS WITH GUSTS 30-35 KNOTS
SHOULD BE THE NORM THIS MORNING THEN GRADUALLY DECREASING THIS
AFTERNOON AND EVENING...QUICKER OVER THE BAYS. SEAS BUILDING TO
AROUND 9 FEET OFFSHORE BY MID MORNING. RIDGE MOVES OVERHEAD LATE
FRIDAY THROUGH SATURDAY LEADING TO LIGHT EASTERLY WINDS DEVELOPING.
EVENTUALLY THE RIDGE MOVES EAST AND THE RETURN FLOW GETS UNDERWAY
LATE SUNDAY WITH MODERATE ONSHORE FLOW AND WILL LIKELY NEED AT LEAST
SCECS FOR MONDAY.
45
&&
.FIRE...
VERY GOOD DRYING YESTERDAY BUT COORDINATION WITH LAND MANAGEMENT
INDICATES THAT THE AREAS THAT HAD THE HEAVIER RAINS WERE STILL WET
AND LARGER FUELS RESPONDING TO THE RAINS AND MORE HUMID WEATHER OF
THE PREVIOUS DAYS. MAY BE CUTTING IT FINE BUT THE ISSUE APPEARS TO
BE RECENT RAINFALL...LOOKING BACK AT THE AREAS THAT HAD THE LIGHT
RAIN AMOUNTS HIGHLIGHTS THE COLLEGE STATION AREA WESTWARD SO WILL
ISSUE A SMALL RED FLAG WARNING FOR CRITICAL FIRE WEATHER CONDITIONS
ACROSS BRAZOS/BURLESON/WASHINGTON COUNTIES. ELEVATED FIRE DANGER
ELSEWHERE WITH THE STRONG WINDS BUT MORE MOIST FUELS.
45
&&
.AVIATION...
WINDY AND VFR. A THIN BAND OF BKN029-035 WILL SWEEP THROUGH THE AREA
WITH THE ARRIVAL OF THE 925-900MB FRONT YIELDING A DURATION OF AN
HOUR OR TWO DURING ITS PASSAGE. WINDS THIS MORNING WILL BE
33020-25KT GUSTS AROUND 30KT. WINDS SHOULD RELAX TO 15 TO 25 KNOTS
THIS AFTERNOON.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 50 27 55 31 61 / 0 0 0 0 0
HOUSTON (IAH) 53 29 56 31 63 / 0 0 0 0 0
GALVESTON (GLS) 54 36 56 41 61 / 0 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT
BEND...GALVESTON...HARRIS...JACKSON...MATAGORDA...WALLER...
WHARTON.
RED FLAG WARNING FROM 8 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: BRAZOS...BURLESON...WASHINGTON.
GM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT
20 NM.
SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 8:47 PM CST | River Flood Warning | HGX | Liberty, Polk | 22 hr |
Nearby
Red Flag Warnings in Texas, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.